Fulminant Myocarditis With Combination Immune Checkpoint Blockade

N Engl J Med. 2016 Nov 3;375(18):1749-1755. doi: 10.1056/NEJMoa1609214.

Abstract

Immune checkpoint inhibitors have improved clinical outcomes associated with numerous cancers, but high-grade, immune-related adverse events can occur, particularly with combination immunotherapy. We report the cases of two patients with melanoma in whom fatal myocarditis developed after treatment with ipilimumab and nivolumab. In both patients, there was development of myositis with rhabdomyolysis, early progressive and refractory cardiac electrical instability, and myocarditis with a robust presence of T-cell and macrophage infiltrates. Selective clonal T-cell populations infiltrating the myocardium were identical to those present in tumors and skeletal muscle. Pharmacovigilance studies show that myocarditis occurred in 0.27% of patients treated with a combination of ipilimumab and nivolumab, which suggests that our patients were having a rare, potentially fatal, T-cell-driven drug reaction. (Funded by Vanderbilt-Ingram Cancer Center Ambassadors and others.).

Publication types

  • Case Reports
  • Research Support, N.I.H., Extramural
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Aged
  • Antibodies, Monoclonal / adverse effects*
  • Antibodies, Monoclonal / therapeutic use
  • Arrhythmias, Cardiac / chemically induced
  • Electrocardiography / drug effects
  • Fatal Outcome
  • Female
  • Glucocorticoids / therapeutic use
  • Heart Block / diagnosis
  • Heart Block / etiology
  • Humans
  • Immunotherapy / adverse effects*
  • Ipilimumab
  • Male
  • Melanoma / complications
  • Melanoma / drug therapy
  • Middle Aged
  • Myocarditis / drug therapy
  • Myocarditis / etiology*
  • Myocarditis / pathology
  • Myocardium / pathology*
  • Myositis / chemically induced
  • Nivolumab

Substances

  • Antibodies, Monoclonal
  • Glucocorticoids
  • Ipilimumab
  • Nivolumab